Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 31, NWS Cheyenne, WY

November 12, 20214 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 12, 2021, 2:10 AM MST for 4 counties in Wyoming. It took effect at Nov 13, 2021, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 2:10 AM MST (09:10 UTC)
In effect from
Nov 13, 2021, 6:00 AM MST
Expired
Nov 12, 2021, 1:29 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS75 KCYS 120910
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
210 AM MST Fri Nov 12 2021

WYZ110-130000-
/O.NEW.KCYS.HW.A.0031.211113T1300Z-211114T0000Z/
/O.NEW.KCYS.HW.A.0032.211114T1300Z-211115T1900Z/
/O.CON.KCYS.HW.W.0041.000000T0000Z-211112T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
210 AM MST Fri Nov 12 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

* WHAT...For the High Wind Warning, west winds 35 to 45 mph with 
  gusts up to 65 mph. For the first High Wind Watch, west winds 
  35 to 45 mph with gusts up to 65 mph possible. For the second 
  High Wind Watch, west winds 40 to 50 mph with gusts up to 75 
  mph possible.

* WHERE...North Snowy Range Foothills.

* WHEN...For the High Wind Warning, until 2 PM MST this 
  afternoon. For the first High Wind Watch, from Saturday 
  morning through Saturday afternoon. For the second High Wind 
  Watch, from Sunday morning through Monday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs, particularly along north to south oriented 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-130000-
/O.NEW.KCYS.HW.A.0031.211113T1300Z-211114T0000Z/
/O.NEW.KCYS.HW.A.0032.211114T1300Z-211115T1900Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
210 AM MST Fri Nov 12 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

* WHAT...For the first High Wind Watch, west winds 35 to 45 mph 
  with gusts up to 65 mph possible. For the second High Wind 
  Watch, west winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range.

* WHEN...For the first High Wind Watch, from Saturday morning 
  through Saturday afternoon. For the second High Wind Watch, 
  from Sunday morning through Monday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs, particularly along north to south oriented 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means a hazardous high wind event is possible. 
Sustained wind speeds of at least 40 mph or gusts of 58 mph or 
more can lead to property damage.

&&

$$
1 follow-up statement
582 
WWUS75 KCYS 122029
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
129 PM MST Fri Nov 12 2021

WYZ110-131200-
/O.CAN.KCYS.HW.A.0031.211113T1300Z-211114T0000Z/
/O.EXT.KCYS.HW.W.0041.000000T0000Z-211114T0300Z/
/O.EXT.KCYS.HW.A.0032.211114T0300Z-211116T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
129 PM MST Fri Nov 12 2021

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST SATURDAY...
...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...West to southwest winds 40 to 50 MPH with gusts up to 75
  MPH possible. 

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins. 

* WHEN...A prolonged period of high winds will persist through at
  least Monday afternoon. The main time frames for the strongest
  wind speeds include late tonight through Saturday afternoon, as
  well as Sunday morning through Monday afternoon. High winds may
  continue beyond that time. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  extremely dangerous to light weight and high profile vehicles,
  including campers and tractor trailers. There will be an extreme
  risk for vehicle blow overs in these areas, especially between
  mile markers 240 and 290 along Interstate 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-116-131200-
/O.UPG.KCYS.HW.A.0031.211113T1300Z-211114T0000Z/
/O.NEW.KCYS.HW.W.0042.211113T0800Z-211114T0300Z/
/O.EXT.KCYS.HW.A.0032.211114T1500Z-211116T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
129 PM MST Fri Nov 12 2021

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 8 PM MST SATURDAY...
...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
MONDAY AFTERNOON...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH possible.

* WHERE...Bordeaux along Interstate 25 between Chugwater and
  Wheatland, South Laramie Range and adjacent foothills including
  Interstate 80 between Laramie and Cheyenne. 

* WHEN...Multiple periods of high winds will occur through at
  least Monday afternoon. The main time frames for the strongest 
  winds include late tonight through Saturday afternoon, as well 
  as Sunday morning through Monday afternoon. High winds may
  continue beyond that time. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  extremely dangerous to light weight and high profile vehicles,
  including campers and tractor trailers. There will be an extreme
  risk for vehicle blow overs, particularly along Interstate 25
  between mile markers 40 and 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ117-131200-
/O.NEW.KCYS.HW.W.0042.211113T0800Z-211114T0300Z/
/O.EXB.KCYS.HW.A.0032.211114T1500Z-211116T0000Z/
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
129 PM MST Fri Nov 12 2021

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 8 PM MST SATURDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH possible.

* WHERE...Bordeaux along Interstate 25 between Chugwater and
  Wheatland, South Laramie Range and adjacent foothills including
  Interstate 80 between Laramie and Cheyenne. 

* WHEN...Multiple periods of high winds will occur through at
  least Monday afternoon. The main time frames for the strongest 
  winds include late tonight through Saturday afternoon, as well 
  as Sunday morning through Monday afternoon. High winds may
  continue beyond that time. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  extremely dangerous to light weight and high profile vehicles,
  including campers and tractor trailers. There will be an extreme
  risk for vehicle blow overs, particularly along Interstate 25
  between mile markers 40 and 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ107-115-118-131200-
/O.NEW.KCYS.HW.A.0033.211113T1500Z-211114T0300Z/
East Platte County-Laramie Valley-Central Laramie County-
Including the cities of Wheatland, Guernsey, Laramie, Bosler, 
and Cheyenne
129 PM MST Fri Nov 12 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...West to northwest winds 35 to 45 mph with gusts up to 65
  mph possible.

* WHERE...Laramie Valley, Eastern Platte County, and Central
  Laramie County including the cities of Laramie, Glendo,
  Wheatland, Chugwater. This includes Interstate 25 from the
  Colorado State Line to Glendo. 

* WHEN...8 AM MST until 8 PM MST Saturday. Strong winds will be
  possible again during a similar time frame on Sunday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  extremely dangerous to light weight and high profile vehicles,
  including campers and tractor trailers. There will be an extreme
  risk for vehicle blow overs, especially along Interstate 25 in
  southeast Wyoming. Remember to secure loose objects such as
  holiday decorations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLH

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 11, 10:25 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 11, 10:25 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MST Thu Nov 11 2021

.UPDATE...
Issued at 732 PM MST Thu Nov 11 2021

Updated tonight's forecast to cancel portions of the High Wind
Warning and extend the Arlington/Elk Mountain zone through early
Friday afternoon. Winds have subsided across the I-80 corridor
from Laramie to Cheyenne with gusts below 35 MPH and a general
shift in the winds into the north or northeast across the high
plains. Kept the High Wind Warning going for Dawes and Box Butte
County since models continue to show increasing subsidence over
the next hour or two near the Pine Ridge. All models show the
winds around Arlington/Elk Mountain remaining at least elevated
through most of the night and Friday morning.

&&

.SHORT TERM...(Tonight - Friday Night)
Issued at 216 PM MST Thu Nov 11 2021

High winds are likely to remain the primary concern across much of
southeast Wyo & the western Neb Panhandle through the remainder of
the work week given strong northwesterly flow aloft likely staying
intact through at least early Saturday courtesy of rather deep and
nearly stationary upper-level low over the western Great Lakes. 60
to 70 MPH wind gusts have been common in the Arlington and Elk Mtn
areas today given 700 mb CAG-CPR gradients around 60 meters, along
with excellent subsidence in the RFQ of an impressive 140 knot H25
jet. Winds may relax somewhat around Arlington this evening & over
night as near-surface gradients diminish, but with the 700 mb CAG-
CPR gradient remaining above 45-50 meters, along with the presence
of at least a weak mountain top inversion should help promote wind
gusts to 50+ MPH through the night. It is quite possible that High
Wind Warnings may need to be extended further for ARL as gusts may
not die down enough to allow the warning to expire as scheduled at
06z tonight. In-house probabilistic guidance still suggests strong
likelihood of gusts 45-55 MPH through the night w/ some chance for
a few gusts to 60 MPH. Elsewhere along the I-80 corridor, a fairly
marginal event has taken shape this afternoon with the help of low
level mixing courtesy of late morning sunshine prior to wave cloud
development. Occasional wind gusts of 58-60 MPH have been observed
from the Laramie Airport eastward over the I-80 Summit in addition
to the south Laramie Range foothills. The peak gust at KCYS so far
has been 49 knots (56 MPH) and could still reach 60 MPH within the
next few hours as lapse rates remain quite steep and subsidence is
expected to strengthen a bit toward 00z along with 700-800 mb flow
approaching 65 knots for a brief time. The latest KCYS VAD profile
shows 50-55 knot flow just 2-3k feet AGL, so it will not take much
to get a few stronger gusts near the surface. Still looking at the
burst of stronger 700-800 mb flow to spread across mainly northern
portions of the Panhandle late this afternoon & early evening with
some potential for mixing to yield a few gusts to 60 MPH from CDR-
AIA. All warnings are set to expire at 11 PM MST tonight.

In addition the winds, a few snow showers are expected across much
of the area tonight as additional upper-level energy pivots across
the CWA within broad cyclonic flow aloft. No accumulation expected
for most, but a few inches of mountain snow appears likely w/ very
favorable orographics. Higher-res guidance suggests a chance for 6
or more inches over the high peaks of the Snowys, but with most of
the mountain zones in the 3-6 inch range have opted against Winter
Wx Advisories for the time being. After a brief (relative) lull in
winds for ARL late tonight into early tomorrow, gusts to 65-75 MPH
will likely return by Friday afternoon as 850 mb CAG-CPR gradients
ramp back up to near 70 meters by late Friday night. Bordeaux will
also have a shot to hit High Wind criteria in the 06z-12z Saturday
time frame if the surface trough can nudge far enough east. Do not
have the confidence to issue any additional High Wind headlines at
this time.

.LONG TERM...(Saturday Night - Thursday)
Issued at 216 PM MST Thu Nov 11 2021

The primary concern in the long term is the potential for high
winds, especially in the CWA's wind prone areas. The best chance for
high winds in the wind prone areas looks to be Saturday during the
day. Tight pressure gradients, strong 750-700 MB winds and strong
subsidence indicated by both the GFS and NAM point to the
likelihood of high winds at the surface. Saturday evening, the
wind focus shifts east into the Nebraska Panhandle. Tight
gradients along with strong 850-800 MB winds could lead to a spike
in wind speeds and gusts. However, this event looks short-lived
for the Panhandle as winds start to relax shortly after midnight.

After a small lull in winds Saturday night, the wind prone areas can
expect more strong and gusty winds on Sunday as a shortwave brushes
by the region. The same ingredients that went into Saturday's
high winds will be present again Sunday. The strong 750-700 MB
winds and strong subsidence look to stick around at least till
mid-week so windy conditions are possible until then.

Aside from wind, the long term looks relatively quiet at the moment.
Saturday and Sunday should be dry aside from maybe a mountain snow
shower. Monday into Tuesday, also looks dry thanks to an upper-level
ridge that builds in. 700 MB temperatures are +6C to +8C over much
of the CWA during this time. This translates to unseasonably warm
daytime highs. Much of the CWA will see temperatures over 10 degrees
above average for this time of year.

Unfortunately, the warmth comes to an end on Wednesday after a cold
front moves through sometime Tuesday night or early Wednesday
morning. This is also when we see our next chance for precipitation.
Both the GFS and ECMFW pose very different solutions for this
system. GFS has ample moisture with widespread precipitation while
the ECMFW has very little moisture and precipitation. Currently, the
most confidence we have about this system is that it will bring
colder temperatures to the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1014 PM MST Thu Nov 11 2021

VFR conditions across southeast Wyoming and the Nebraska
panhandle. Some very light snow showers are moving across portions
of far southeast Wyoming and the southern Nebraska panhandle,
producing a few flakes and lowering the ceilings, but they will
remain at VFR levels still. Gusty winds 30 to 40 knots are
expected to continue through the day across southeast Wyoming and
the Nebraska panhandle, weakening by tomorrow evening, especially
across the Nebraska panhandle. Winds in southeast Wyoming may
remain elevated through the whole TAF period.

&&

.FIRE WEATHER...
Issued at 315 AM MST Thu Nov 11 2021

Minimal fire weather concerns the rest of this week through the
weekend. Strong winds are expected today across much of southeast
Wyoming and the Nebraska Panhandle with gusts exceeding 45 MPH for
most locations. Windy weather continues through the weekend with
afternoon RHs remaining above 30 percent, especially after
slightly drier conditions Today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Friday for WYZ110.

NE...High Wind Warning until 11 PM MST this evening for NEZ002-003.

&&

UPDATE...TJT
SHORT TERM...CLH
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...MB
Hazardous weather outlook, Nov 11, 3:43 AM MST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MST Thu Nov 11 2021

WYZ101>109-111-113-115>119-121045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds 35 to 45 MPH possible this afternoon. Chance for light
snow showers late this afternoon and tonight. Little to no
accumulation expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy pattern for southeast Wyoming continues through Saturday
into early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-121045-
North Snowy Range Foothills-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning remains in effect until 11 PM tonight with wind
gusts to 65 MPH expected. Use caution if traveling along
Interstate 80 between Laramie and Rawlins as strong cross winds
are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Windy pattern for southeast Wyoming continues through Saturday
into early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-121045-
Dawes County-Northern Sioux County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

High Wind Warning is in effect from 11 AM today until 11 PM
tonight with wind gusts to 60 MPH are possible, especially along
the Pine Ridge. Use caution if traveling along east-west oriented
roadways as strong cross winds are expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-121045-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Strong northwest winds today with gusts 40 to 50 MPH. Use caution
if traveling along east-west oriented roadways.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-121045-
Sierra Madre Range-Snowy Range-
343 AM MST Thu Nov 11 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow this afternoon and evening. Accumulations above 9000
feet elevation around 2 to 5 inches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 2:10 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte36 hr
Nov 12, 1:29 PM MSTHigh Wind WatchCYSAlbany, Laramie, Platte11 hr
Nov 12, 1:29 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte31 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.